Purpose: Bupivacaine myotoxicity to the extraocular muscles, from retrobulbar or peribulbar anesthesia, has been reported after cataract surgery and other intraocular procedures. However, there are no data on the concentration-dependence of bupivacaine in causing extraocular muscle toxicity. Methods: Six aged rabbits received different concentrations of bupivacaine (0.75% and lower) in 3 extraocular muscles, namely, superior rectus, inferior rectus, and inferior oblique muscles of each rabbit's eye. The animals were euthanized at 5 days or 1 month after the injections. Hematoxylin and eosin- and Masson trichrome-stained sections were obtained from the involved extraocular muscles after paraffin embedding. Results: Five days after the initial injection, the 0.75% bupivacaine-injected extraocular muscles showed extensive myonecrosis and degeneration with early-stage regenerating muscle fibers. However, muscle tissue injected with half-concentration bupivacaine (0.38%) showed scattered and significantly fewer areas of mild muscle fiber degeneration with regeneration. There were no areas of muscle tissue degeneration observed in any muscle injected with quarter-concentration bupivacaine (0.19%). At 1 month, however, only 0.75% bupivacaine-injected muscles displayed areas of regenerated muscle fiber cells with foci of scar formation. There was no visible scar formation in muscles injected with any bupivacaine concentration lower than 0.75%, or with saline, at 1 month after injection. Conclusions: Extraocular muscle injection with full-strength bupivacaine (0.75%) can cause myonecrosis and degeneration acutely, with regeneration appearing by 5 days, followed by some late-stage scar formation. However, no long-term effects were observed with bupivacaine concentrations of 0.38% or 0.19%.
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health